Arizona, 2022

Flash Flood and Damaging Wind in Arizona, July 20, 2022

July 20, 2022 · NWS FGZ · 2 events in 1 county or zone

Monsoon moisture surged back across northern Arizona which allowed strong to severe thunderstorms to form.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Monsoon moisture surged back across northern Arizona which allowed strong to severe thunderstorms to form.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 20, 2:35 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 20, 2:35 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
235 PM MST Wed Jul 20 2022

.SYNOPSIS...Hot afternoon temperatures will continue with both
Thursday and Friday expected to be exceptionally warm. There will
be a slight decrease in shower and thunderstorm chances for most
of northern Arizona the next couple days before a more active
monsoon period returns over the weekend and into next week.

&&

.DISCUSSION...Well above normal temperatures have already been
recorded this afternoon as high pressure is centered directly over
northern Arizona. Clouds have begun to increase across the region
with isolated storms developing along the Mogollon Rim from the
Flagstaff area stretching southward towards Payson. Storms have
also formed in the White Mountains. The chance of showers and
storms in this area will increase this afternoon with isolated
activity possible south of the Rim as well as in Yavapai and
Coconino Counties. Some localized afternoon high temperatures may
be hindered from climbing much higher by localized cloud cover and
precipitation. Thunderstorm activity will begin to diminish after
6pm MST with a mostly quiet night possibly being interrupted by a
few lingering isolated showers and storms.

Thursday and Friday...With the anticyclone over us the next
several days, expect similar conditions Thursday and Friday with a
modest lull in the monsoon. Isolated to scattered storms will
still have the potential to produce localized hazardous conditions
with flash flooding near burn scars and in slot canyons being the
main concern. Excessive Heat Warnings are in effect for the Grand
Canyon, Glen Canyon, and Marble Canyon with the warned area
expanding to the valleys of Yavapai County for Thursday and
Friday. Confidence is high regarding the hot afternoons with the
only remaining uncertainty being connected to where localized
clouds and storms will form each afternoon. These showers and
storms will providing some relief from the heat. Generally light
west to southwesterly winds could be interrupted by gusty
conditions near thunderstorms.

Saturday through Wednesday...A trough to our west along the
eastern Pacific/west coast will push against our ridge, forcing
the ridge to retreat eastward. Models agree that the ridge will
flatten across the southern U.S. with portions of Arizona being on
the western periphery. Temperatures will return to average for
July before cooling further towards the start of next week. The
ridge position will allow for a more favorable wind pattern by
Saturday with southerly winds bringing moisture northward. Above
normal precipitable water through the weekend into the beginning
of next week will cause monsoon activity to ramp up. Scattered to
widespread thunderstorms each afternoon into the evening are
anticipated. Both the GFS and ECMWF have an inverted trough moving
westward across southern Arizona Monday into Tuesday which will
further enhance precipitation. However, the timing with this
trough is not consistent between models. Regardless, buckle down
for a monsoon burst period! The threat of flash flooding will increase
as northern Arizona becomes more saturated over the weekend and
into next week.

&&

.AVIATION...For the 00Z TAF package...VFR conditions and light winds
persist over the next 24 hours except in the vicinity of
thunderstorms. ISO to SCT TSRA mainly along and south of KFLG-KSOW-
KSJN line will continue until 02Z with isolated activity possible
elsewhere in northern Arizona. Quiet weather overnight with similar
conditions and storm chances Thursday. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Hot and drier conditions through Friday. Scattered
showers and storms possible Thursday and Friday along the eastern
Mogollon Rim. A few isolated storms cannot be ruled out for the
rest of northern Arizona. Light winds will become gusty near
storms.

Saturday through Monday...Temperatures trend downward with a
moisture surge beginning Saturday. The chance of rain increases
through the weekend into next week with storms each afternoon.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning from
11 AM Thursday to 8 PM MST Friday FOR AZZ037.

Excessive Heat Warning until 8 PM MST Friday FOR AZZ005-006.

&&

PUBLIC...JM
AVIATION...JM
FIRE WEATHER...JM

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 20, 3:18 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
318 PM MST Wed Jul 20 2022

AZZ015-038-202245-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
318 PM MST Wed Jul 20 2022

...A strong thunderstorm will impact portions of Yavapai and Coconino
Counties near Oak Creek Canyon and I-17 through 345 PM MST...

At 317 PM MST, Doppler radar was tracking a strong thunderstorm near
Junipine Resort, or 10 miles northeast of Sedona, moving southeast at
10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Munds Park, Junipine Resort, Garland's Oak Creek Lodge, Slide Rock
State Park, Cave Springs Campground, Pine Flat Campground, Sterling
Fish Hatchery and West Fork Of Oak Creek.

This includes the following highways...
 Interstate 17 between mile markers 320 and 330.
 State Route 89A between mile markers 382 and 391.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3497 11181 3506 11175 3502 11155 3488 11161
TIME...MOT...LOC 2217Z 297DEG 8KT 3499 11170

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JJ

The radar

The Flagstaff radar (KFSX), 92 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Yavapai

When
July 20, 4:15 PM MST
Where
Yavapai County, 2.82 mi NNE of Cordes to 1.2 mi NNE of Cordes
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.340, -112.160

A wind gust of 58 MPH was reported in Spring Valley at 415 PM. There was damage to a shed roof and lawn structure as well as a tree was blown down.

Flash Flood, Yavapai

When
July 20, 5:30 PM MST to 7:30 PM MST
Where
Yavapai County, 6.65 mi NW of Agua Fria to 3.67 mi ENE of Entro
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.623, -112.277

Prescott Valley Police reported hazardous flooding at the intersection of East Lakeshore Drive and East Towago Drive and the intersection of Navajo Drive and Florentine Road. Rain Gauges in the area recorded from 1.50 and 1.86 inches of rain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047723, 1046998.